Prospective evaluation of coagulopathy in multiple myeloma patients before, during and after various chemotherapeutic regimens
Background: Venous thromboembolism (VTE) occurs frequently in multiple myeloma patients, especially during induction treatment with thalidomide in combination with anthracyclines and/or dexamethasone. Several coagulation abnormalities have been described in untreated myeloma patients, but these have not been prospectively evaluated during and after treatment. Patients and methods: We performed a prospective study in 138 multiple myeloma patients in whom coagulation factor levels were evaluated longitudinally before, during induction and after intensification. Patients were randomized to induction treatment consisting of adriamycin and dexamethason, in combination with either vincristin (VAD), thalidomide (TAD), or bortezomib (PAD) followed by high-dose melphalan (HDM) and autologous stem cell transplant (ASCT). Results: Factor VIII:C (FVIII:C) and von Willebrand factor (VWF) were significantly elevated before treatment (median FVIII:C 2.26 U/ml, VWF:Ag 1.95 U/ml). Irrespective of the type of induction regimen, these variables increased strongly during induction therapy (FVIII:C 2.55 U/ml and VWF:Ag 2.96 U/ml). Fibrinogen also showed a significant increase after induction therapy (3.5 g/l pre-treatment and 4.0 g/l after treatment, respectively, P < 0.001). This was significantly higher in TAD than VAD treated patients. Three to six month after ASCT levels of VWF and FVIII:C had decreased to values lower than observed before treatment (1.71 and 1.67 U/ml respectively). There was no correlation between the increased levels at start and the response of multiple myeloma to treatment. High levels of VWF, fibrinogen and FVIII:C before start of treatment were significantly associated with mortality. Fourteen patients (10%) developed a venous thrombotic event (VTE). The coagulation factor abnormalities before and during treatment were not associated with the development of VTE. Conclusion: During induction treatment several changes in coagulation factor levels are observed, which may result in a prothrombotic state. Larger studies are required to establish whether the changes in these coagulation factors during induction treatment contribute to the increased risk of venous thromboembolism in multiple myeloma patients.
- Multiple myeloma
- Venous thrombosis
- Von Willebrand factor
- Factor VIII